SPIRONOLACTONE is used commonly in conditions associated with secondary hyperaldosteronism. Hyperkalemia is a frequent complication of such therapy, particularly in patients with impaired renal function.1 The one reported case of fatal hyperkalemia associated with spironolactone therapy occurred in a patient with renal failure.2
This report concerns a patient without noteworthy renal disease in whom fatal hyperkalemia and hyperchloremic acidosis developed during treatment with spironolactone.
Report of a Case
A 64-year-old man with chronic alcoholism was brought to the emergency room at Bronx Municipal Hospital Center after becoming confused and lethargic. He had had two admissions to another hospital for ascites during the previous four months and was being treated with spironolactone (300 mg/day) and hydrochlorothiazide (50 mg/day). During those admissions he had had a serum creatinine level of 1.0 mg/dl, a BUN level of 23 to 30 mg/dl, and creatinine clearance of 119 ml/min. In the emergency room
Feinfeld DA, Carvounis CP. Fatal Hyperkalemia and Hyperchloremic Acidosis: Association With Spironolactone in the Absence of Renal Impairment. JAMA. 1978;240(14):1516. doi:10.1001/jama.1978.03290140058027
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: